Hail, Scotts Bluff
- When
- June 20, 3:20 PM MST
- Where
- Scotts Bluff County, 2.92 mi WSW of South Mitchell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.890, -103.860
Several supercells moved across much of the northern portion of the Nebraska Panhandle producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Several supercells moved across much of the northern portion of the Nebraska Panhandle producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 3:13 PM MST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 413 PM MDT Thu Jun 20 2019 .UPDATE... Issued at 413 PM MDT Thu Jun 20 2019 ...TORNADO WATCH FOR NIOBRARA, LARAMIE AND GOSHEN COUNTY TILL 10 PM MDT... ...TORNADO WATCH FOR ALL OF THE NEBRASKA PANHANDLE TILL 10 PM MDT... && .SHORT TERM...(Tonight - Friday Night) Issued at 119 PM MDT Thu Jun 20 2019 The main focus in the very near term continues to be the potential for strong to severe thunderstorms along/east of the Laramie Range this afternoon & evening. GOES-16 visible satellite imagery is now showing an expanding CU field over the higher terrain west of I-25 from near Chugwater to the Colorado line w/ additional development upstream over central Colorado. Abundant sunshine today has helped support modest instability with CAPE around 1500 J/kg amid dew pts in the 45-55 degree range, perhaps locally higher w/ a few obs now showing near 60 F in the BFF area. Mid-level flow will continue to increase over the next few hours as a significant disturbance digs into the Great Basin. H5 winds of 50-60 knots should contribute to significant deep layer vertical shear, while low-level veering may become quite substantial as well as surface winds become more S-SE into the late afternoon. Resultant effective SRH will climb to 200 m2/s2 or better, supporting potentially long lived supercells that may produce all facets of severe weather. Forcing is rather weak & may limit overall storm coverage, but the environment does support isolated tornado potential w/ any mesocyclone in addition to large hail/damaging winds. CAMs have been very consistent with a notable UH track through the Scottsbluff area today, so this certainly may be something to watch closely. Cooler and unsettled weather will return for Friday as large scale troughing becomes established across the area. Daytime highs could struggle to reach 60 F in some areas, especially along and west of I-25. Most areas will see measurable precipitation w/ a strong H25 jet overhead. High-elevation snow is possible late Friday night as H7 temperatures plunge below 0 C. .LONG TERM...(Saturday - Thursday) Issued at 335 AM MDT Thu Jun 20 2019 Ending the weekend wet and stormy, the forecast will transition to above average temperatures through the first half of early next week before upper level moisture returns. Upper level troughing will continue over the front range and the Nebraska Panhandle through the end of the weekend. Scattered showers and thunderstorms are expected on Sunday with below average temperatures. The H5 trough will eventually eject further east onto the plains allowing high pressure to build in from the west through the first part of the new week. The cool temperatures will finally give way to a warming trend as mid level heights rise Monday. 700 mb temperatures will climb quickly into the teens as a shortwave ridge axis pushes overhead. This ridging will persist through the first part of the new week as a large west coast upper low develops over the Pac Northwest. Very warm southwesterly flow aloft will overspread the region from late Tuesday through Wednesday. This will mean above normal temperatures but also start to usher in mid level pacific moisture to fuel showers and storms each day. Models hint at increasing thunderstorm chances from mid week through the weekend but consistency begins to degrade late mid week. The GFS maintains broad but strong troughing from the Canadian border to baja California while the Euro is less aggressive and keeps the southern end of the trough blunted by shortwave subtropical ridging. Both solutions keep warm temperatures and mid level moisture in play hinting at the potential for rain and storm chances through the extended period. However, forecast details remain muddy and will be resolved upon model consensus in later forecast periods. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1136 AM MDT Thu Jun 20 2019 Another round of scattered afternoon showers and thunderstorms across all terminals. Greater focus and chances will be from KCYS eastward into the NE Panhandle. Storm initiation will begin after 22z so kept things to VCTS at the moment. Winds will shift with a passing cold front to the northwest. Depending on precipitation intensity and location, fog may form overnight but most high-res guidance are not picking up on it yet and will need to perhaps be included in later issuances. && .FIRE WEATHER... Issued at 119 PM MDT Thu Jun 20 2019 A few areas of elevated fire weather conditions will persist today with gusty winds 30-40 MPH and RH values 20-25 percent. Otherwise, fire weather concerns will be low over the next few days with good chances for widespread measurable rainfall and considerably cooler temperatures. && .HYDROLOGY... Issued at 335 AM MDT Thu Jun 20 2019 River Flood Warning for the Upper North Platte River at Saratoga remains in place with a crest expected late this week in Minor flood Stage. Will need to monitor this site and other high terrain creeks and streams for higher flows as ample precipitation is expected to start late Thursday night and continue through Friday evening. Localized amounts of 0.5 to 1.25 inches could occur across the High Terrain with the most favored area southern Carbon County for the Sierra Madres and Snowy Mountain ranges. Please pay close attention to low drainage areas in the high terrain during this time frame as flows could quickly become high and fast. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...WM SHORT TERM...CLH LONG TERM...AL AVIATION...WM FIRE WEATHER...CLH HYDROLOGY...JSA
Hazardous Weather Outlook National Weather Service Cheyenne WY 152 PM MDT Thu Jun 20 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 212000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 152 PM MDT Thu Jun 20 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are expected across southeast Wyoming and the western Nebraska Panhandle this afternoon. Any storms that develop could become severe, with large hail, damaging winds, and perhaps a few tornadoes. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of moderate rain on Friday and over the weekend could cause local rivers and streams to swell. Poor drainage areas may become flooded for brief periods. .Spotter information statement... Spotter activation will likely be required this afternoon and evening. WYZ104-105-109>111-113-115-212000- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Upper North Platte River Basin- Laramie Valley- 152 PM MDT Thu Jun 20 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms are expected across the region today and tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of moderate rain on Friday and over the weekend could cause local rivers and streams to swell. Poor drainage areas may become flooded for brief periods. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-212000- Sierra Madre Range-Snowy Range- 152 PM MDT Thu Jun 20 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms are expected across the region today and tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of moderate rain on Friday and over the weekend could cause local rivers and streams to swell. Poor drainage areas may become flooded for brief periods. In addition, rain may mix with or change entirely to snow at elevations above 10000 feet in the Snowy and Sierra Madre mountains on Friday night. Light accumulations are possible. .Spotter information statement... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
111 PM MDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST 1 NNW LANCE CREEK 43.03N 104.65W
06/19/2019 M60 MPH NIOBRARA WY EMERGENCY MNGR
DEPUTY MEASURED 60+ MPH WIND IN LANCE CREEK.
TIME ESTIMATED BASED OFF OF RADAR.
0840 PM TORNADO 1 NNW LANCE CREEK 43.03N 104.65W
06/19/2019 NIOBRARA WY EMERGENCY MNGR
REPORT OF ROOF DAMAGE AT LANCE CREEK POST
OFFICE. TIME ESTIMATED BASED OFF OF RADAR.
0740 PM HAIL 8 NE BILL 43.29N 105.14W
06/19/2019 M1.75 INCH CONVERSE WY PUBLIC
RECEIVED PHOTO VIA FACEBOOK OF HAIL RANGING
FROM QUARTER TO GOLF BALL SIZE.
&&
BROTHERSSpecial Weather Statement National Weather Service Cheyenne WY 259 PM MDT Thu Jun 20 2019 WYZ116>118-202130- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 259 PM MDT Thu Jun 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 330 PM MDT... At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near Virginia Dale, or 28 miles southwest of Cheyenne, moving northeast at 45 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Albany and southwestern Laramie Counties. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 7. Interstate 80 in Wyoming between mile markers 342 and 357. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4121 10498 4100 10476 4100 10536 TIME...MOT...LOC 2058Z 236DEG 37KT 4095 10527 Hammer
Special Weather Statement
National Weather Service Cheyenne WY
326 PM MDT Thu Jun 20 2019
WYZ117-118-202200-
Central Laramie County WY-South Laramie Range Foothills WY-
326 PM MDT Thu Jun 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
400 PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 8 miles west of Cheyenne, moving northeast at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Ranchettes, Warren AFB, Frontier
Park, North Cheyenne, Warren Af Base, Fox Farm-College and South
Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 0 and 21.
Interstate 80 in Wyoming between mile markers 349 and 381.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4114 10509 4145 10459 4111 10441 4099 10494
4100 10497
TIME...MOT...LOC 2126Z 235DEG 38KT 4111 10495
HammerSpecial Weather Statement National Weather Service Cheyenne WY 346 PM MDT Thu Jun 20 2019 NEZ019-020-WYZ108-202215- Scotts Bluff NE-Banner NE-Goshen County WY- 346 PM MDT Thu Jun 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF... NORTHWESTERN BANNER AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 415 PM MDT... At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near Hawk Springs Recreation Area, or 24 miles south of Torrington, moving east at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mitchell, La Grange, Hawk Springs Campground, Hubbard Hill, Stegall, Hawk Springs Recreation Area and Hawk Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4163 10439 4178 10440 4196 10379 4159 10373 TIME...MOT...LOC 2145Z 258DEG 38KT 4172 10428 Hammer
Special Weather Statement National Weather Service Cheyenne WY 351 PM MDT Thu Jun 20 2019 NEZ095-096-WYZ108-202230- North Sioux NE-South Sioux NE-Goshen County WY- 351 PM MDT Thu Jun 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES UNTIL 430 PM MDT... At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Lingle, or 11 miles north of Torrington, moving northeast at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Agate Bed National Monument and Hwy 85 At Dry Rawhide Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4210 10427 4229 10440 4255 10370 4218 10351 TIME...MOT...LOC 2150Z 245DEG 40KT 4223 10419 Trudel
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT Thu Jun 20 2019
NEZ019-096-WYZ108-202245-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
414 PM MDT Thu Jun 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SCOTTS BLUFF...SOUTH CENTRAL
SIOUX AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 445 PM MDT...
At 414 PM MDT, trained weather spotters reported a strong
thunderstorm over Stegall, or 13 miles west of Scottsbluff, moving
northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Minatare, Lyman,
Lake Minatare Campground, Stegall, Scotts Bluff National Monument,
Hubbard Hill, Scottsbluff Airport, Lake Minatare and Lake Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska...and southeastern Wyoming.
LAT...LON 4173 10398 4188 10408 4215 10385 4208 10353
4181 10341
TIME...MOT...LOC 2214Z 241DEG 41KT 4185 10392
HammerThe Cheyenne radar (KCYS), 114 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Trained spotter estimated thunderstorm wind gust at their location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820107, 820108, 828723, 828724, 820106, 820105.